Alert archive / Kentucky / Flash Flood Warnings in 2022

Flash Flood Warning 30, NWS Paducah, KY

August 5, 2022Hopkins County, McLean County, Muhlenberg County, Kentucky

NWS Paducah, KY issued this flash flood warning at Aug 5, 2022, 12:51 AM CDT for Hopkins County, McLean County, Muhlenberg County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2022, 12:51 AM CDT (05:51 UTC)
Expired
Aug 5, 2022, 7:00 AM CDT
In force
6 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Hopkins County, KY, McLean County, KY, Muhlenberg County, KY

The radar

The Ft Campbell radar (KHPX), 68 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.9 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1503 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 12:08 AM CDT, 43 minutes earlier.

Area forecast discussion, Aug 5, 12:08 AM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1208 AM CDT Fri Aug 5 2022

.UPDATE...
Issued at 1208 AM CDT Fri Aug 5 2022

The AVIATION section has been updated for the 06Z TAF issuance.

UPDATE Issued at 913 PM CDT Thu Aug 4 2022

The latest CAM guidance has been depicting pockets of very heavy
rain between roughly midnight and 6 AM across the KY Purchase into
the Pennyrile. This has also included a westward trend in the
axis of heaviest rains. For this reason, decided to expand the
Flood Watch to the rest to include Paducah in the the remainder of
the Mississippi River adjacent counties in far western Kentucky.
This is still a relatively low confidence forecast, but given
these trends and the flooding that occurred earlier today, decided
this would be the most prudent option.

UPDATE Issued at 703 PM CDT Thu Aug 4 2022

Radar trends and short term model guidance are in agreement that
the first portion of the Flood Watch across southern IL, southwest
IN, and far northwest KY can be canceled a couple hours early.
The rest of the watch across west KY looks to be in good shape, as
another round of heavy showers and thunderstorm looks to develop
late tonight and early Friday morning. This will pose a threat for
flash flooding as we go through the night.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 133 PM CDT Thu Aug 4 2022

This is a very challenging short term forecast. The focus will be
on the slow moving MCV resulting in heavy rain producing
convection currently over southern IL into southwest IN. We put
out a Flood Watch for much of the eastern part of the area through
this evening and overnight. Very high PW's will persist. Through
this evening the greatest area of concern will be with the small
scale "deformation" region invof the MCV from southern IL into
southwest IN and northwest KY. Overnight, the axis on the southern
end of the disturbance should focus on west KY. Most of this is
based on the HREF output 12z. We will monitor the next couple of
hours as well for a limited SVR potential over the KY Pennyrile
region, where some instability resides. Lapse rates are pretty
weak as are overall wind fields. Anything of concern would be of
short duration and marginal.

There may very well need to be adjustments to the forecast in
time tonight. Some of the guidance extends the heavy rain axis
tonight farther south and west into far west KY and even SEMO
toward the bootheel. Second, the activity may linger into Friday
over west KY. This could result in adjustments to our current
Flood Watch headlines. The activity should diminish Friday night.

.LONG TERM...(Saturday through Thursday)
Issued at 254 PM CDT Thu Aug 4 2022

The weekend begins with a broad mid-level ridge over the eastern two-
thirds of the country. The ECMWF/GFS/CMC agree on a smaller scale
mid-level disturbance along the Ohio River Valley Saturday morning
(the CMC a bit further upstream than the others). As Gulf moisture
continues to stream northward along the Mississippi River valley,
plenty of fuel will be available for convection to develop during
the heat of the day. With the disturbance east of the Quad State,
precip chances Saturday will be higher in the eastern half. As it
drifts further east on Sunday, PoPs drop to the slight chance range.
The potential for severe weather will be very low with these pulse
thunderstorms. Locally heavy rain is possible but area-wide average
rainfall will be low, providing little relief for the southern half
of the Quad State that is still in drought.

A surface low moves through Michigan on Monday, trailing a cold
front behind it. Models have come into better agreement on a Tuesday
timing for the front to pass through the Quad State. Showers and
thunderstorms will be possible along and ahead of the front with
broader coverage rather than isolated storms. Drier and cooler
conditions are expected afterwards. With the NBM slow to adjust to a
narrowing down of the PoP duration for this system, PoPs were
adjusted to move out by the end of the day Wednesday which may still
need to be cut off earlier in subsequent updates.

Highs this weekend and Monday will be in the upper 80s to near 90 as
daily rain chances reduce some of the potential heating from the
continued SSW flow. The cold front Tuesday will bring cooler
conditions with highs in the upper 70s to lower 80s midweek. Lows
will trend similarly, as humid conditions keep lows elevated in the
lower half of the 70s for the weekend, dropping to the 60s following
the cold front.

&&

.AVIATION...
Issued at 1208 AM CDT Fri Aug 5 2022

An area of convection will impact KOWB for the next few hours and
may continue off an on through Friday. KEVV and KPAH will be on
the edge of the expected stream of SHRA/TSRA, and could
periodically be impacted as well. Hit it a little harder at KEVV
than KPAH for now. As for KCGI and KMVN, low clouds and/or fog are
expected to develop later tonight and persist through at least
midday. IFR or lower conditions are likely straddling 12Z and then
by 15Z MVFR ceilings should take over. VFR conditions are expected
throughout the area by 00Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...Flood Watch until 6 AM CDT early this morning for KYZ001>013
-015>017-019>022.

&&

UPDATE...DRS
LONG TERM...ATL
AVIATION...DRS
Hazardous weather outlook, Aug 4, 3:16 PM CDT, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
316 PM CDT Thu Aug 4 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-052030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
316 PM CDT Thu Aug 4 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Heavy rain will remain a concern with scattered thunderstorms across
the region this afternoon and perhaps into tonight. The areas of
greatest concern will be east of the Mississippi River ahead of a
disturbance slowly moving across the area. Flash Flooding is
possible. A flood watch is in effect until 9 PM for Southwest
Indiana and Southeastern Illinois, and until 6 AM Friday for most
of Western Kentucky.

A few strong storms cannot be ruled out mainly across west Kentucky
this afternoon. Gusty winds will be the primary hazard. A brief
severe storm is not out of the question.

Minor flooding will continue along the Little Wabash River at
Carmi.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms will continue Friday and
Saturday, primarily during the daylight hours. Lightning and
locally heavy rain should be the primary hazards.

Isolated to scattered thunderstorms remain possible from Sunday
through Tuesday evening, with a peak in coverage anticipated late
Monday into Tuesday. Lightning and locally heavy rain should be
the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but reports of heavy rain
will be appreciated.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 11:59 PM CDTAreal Flood AdvisoryPAHCaldwell, Hopkins3 hr
Aug 5, 12:42 AM CDTAreal Flood AdvisoryPAHChristian, Hopkins, Muhlenberg2 hr
Aug 5, 1:27 AM CDTAreal Flood AdvisoryPAHHopkins, McLean6 hr
Aug 5, 3:09 AM CDTFlash Flood WarningPAHCaldwell, Hopkins4 hr
Aug 5, 3:10 AM CDTFlash Flood WarningPAHChristian, Hopkins4 hr
Aug 5, 4:08 AM CDTAreal Flood AdvisoryPAHGraves3 hr
Aug 5, 6:05 AM CDTAreal Flood AdvisoryPAHCalloway, Graves, Trigg3 hr
Aug 5, 6:59 AM CDTAreal Flood WarningPAHCaldwell, Christian, Hopkins, McLean, Muhlenberg4 hr
Aug 5, 4:55 AM CDTAreal Flood AdvisoryPAHPerry47 min
Aug 5, 5:36 AM CDTFlash Flood WarningPAHFranklin, Jackson, Jefferson, Perry3 hr
Aug 5, 2:39 PM CDTAreal Flood AdvisoryPAHWilliamson3 hr

Nearby

Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.